Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 320, NWS Springfield, MO

August 2, 20234 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2023, 8:46 PM CDT for 4 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2023, 8:46 PM CDT (01:46 UTC)
Expired
Aug 2, 2023, 9:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3933 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:41 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 5:41 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023

Key Messages:

1. Flood watch tonight for our northeastern portion of the CWA.

2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.

3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.

.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023

A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.

This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023

The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.

There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.

The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023

Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.

Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.

Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.

VFR clouds/visibility are expected through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
     077-088-093-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     MOZ066-077-088-093-101.

     Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
     078>080-089>091-094>096-102>105.

     Flood Watch through Thursday morning for MOZ057-058-070-071-083.

     Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
     089>092-094>097-102>106.

KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
     097-101.

     Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
     KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Terry
Hazardous weather outlook, Aug 2, 1:58 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
158 PM CDT Wed Aug 2 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
158 PM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Extreme excessive heat risk.
  Significant excessive rainfall risk

DISCUSSION...

Additional thunderstorms are expected to develop over central
Missouri this afternoon and tonight. Some of these storms will be
capable of large hail and damaging wind. There is also a low risk
for a tornado.

In addition, very heavy rainfall will be possible which may lead
to some flooding. While the heaviest rain will likely be northeast
of our area, we may be on the southern end of the thunderstorms
tonight.

The excessive heat and humidity will continue with the hottest
temperatures and heat index values in southeast Kansas into
western Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The heat will continue through Thursday with western Missouri and
southeast Kansas remaining the hottest with heat index values
from 105 to 110.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan42 min
Aug 2, 8:39 PM CDTFlash Flood WarningSGFBenton, Miller, Morgan6 hr
Aug 2, 8:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Miller, Morgan51 min
Aug 2, 9:30 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Maries, Miller, Phelps, Pulaski45 min
Aug 2, 9:44 PM CDTSpecial Weather StatementSGFMorgan31 min
Aug 2, 9:47 PM CDTFlash Flood WarningSGFBenton, Maries, Miller, Morgan6 hr
Aug 2, 10:08 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Maries, Miller, Morgan, Phelps and 1 more52 min
Aug 2, 10:57 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski48 min
Aug 2, 11:22 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan38 min
Aug 2, 11:38 PM CDTFlash Flood WarningSGFCamden, Dent, Maries, Miller, Phelps, Pulaski6 hr
Aug 2, 11:42 PM CDTSevere Thunderstorm WarningSGFDent48 min
Aug 3, 12:03 AM CDTSpecial Weather StatementSGFMaries42 min
Aug 3, 12:15 AM CDTFlash Flood Warning Considerable damage threatSGFMiller, Morgan4 hr
Aug 3, 12:21 AM CDTSevere Thunderstorm WarningSGFShannon39 min
Aug 3, 3:02 AM CDTExcessive Heat WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more43 hr
Aug 3, 3:02 AM CDTHeat AdvisorySGFChristian, Dallas, Douglas, Greene, Hickory, Howell and 11 more43 hr
Aug 3, 4:18 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.